Drug abusers often try to conceal their symptoms and downplay their problem. If you’re worried that a friend or loved one might be abusing drugs, look for the following warning signs:
Physical warning signs
- Bloodshot eyes, pupils larger or smaller than usual
- Changes in appetite or sleep patterns
- Sudden weight loss or weight gain
- Deterioration of physical appearance, personal grooming habits
- Unusual smells on breath, body, or clothing
- Tremors, slurred speech, or impaired coordination
Behavioural warning signs
Drop in attendance and performance at work or school
- Unexplained financial problems; borrowing or stealing
- Engaging in secretive or suspicious behaviours
- Sudden change in friends, favourite hangouts, and hobbies
- Frequently getting into trouble (fights, accidents, illegal activities)
Psychological warning signs
- Unexplained change in personality or attitude
- Sudden mood swings, irritability, or angry outbursts
- Periods of unusual hyperactivity, agitation, or giddiness
- Lack of motivation; appears lethargic or “spaced out”
- Appears fearful, anxious, or paranoid
Warning signs of commonly abused recreational drugs
Marijuana: Glassy, red eyes; loud talking, inappropriate laughter followed by sleepiness; loss of interest, motivation; weight gain or loss.
Stimulants (including amphetamines, cocaine, crystal meth): Dilated pupils; hyperactivity; euphoria; irritability; anxiety; excessive talking followed by depression or excessive sleeping at odd times; may go long periods of time without eating or sleeping; weight loss; dry mouth and nose.
Inhalants (glues, aerosols, vapors): Watery eyes; impaired vision, memory and thought; secretions from the nose or rashes around the nose and mouth; headaches and nausea; appearance of intoxication; drowsiness; poor muscle control; changes in appetite; anxiety; irritability; lots of cans/aerosols in the trash.
Hallucinogens (LSD, PCP): Dilated pupils; bizarre and irrational behaviour including paranoia, aggression, hallucinations; mood swings; detachment from people; absorption with self or other objects, slurred speech; confusion.
Heroin: Contracted pupils; no response of pupils to light; needle marks; sleeping at unusual times; sweating; vomiting; coughing, sniffling; twitching; loss of appetite.
Warning signs of prescription drug abuse
In recent years, prescription drug abuse has become an escalating problem, most commonly involving opioid painkillers, anti-anxiety medications, sedatives, and stimulants. Many people start taking these drugs to cope with a specific medical problem—taking painkillers following injury or surgery, for example. However, over time, increased doses are needed to achieve the same level of pain relief and some users can become physically dependent, experiencing withdrawal symptoms if they try to quit.
One of the earliest warning signs of a developing problem is going through the medication at a faster-than-expected rate. In other cases, people start abusing medication not prescribed for them in order to experience a high, relieve tension, increase alertness, or improve concentration.
To avoid developing problems with a prescription medication, it’s important to take it only as directed, use the lowest dose for the shortest period possible, and to talk to your doctor about other methods of treating the problem. Being aware of any signs of dependency can help identify prescription drug problems at an early stage and help to prevent them progressing into an addiction.
Warning signs of commonly abused prescription drugs
Opioid painkillers (including OxyContin, Vicodin, Norco): Drooping eyes, constricted pupils even in dim light, sudden itching or flushing, slurred speech; drowsiness, lack of energy; inability to concentrate, lack of motivation, decline in performance at work or school; neglecting friendships and social activities.
Anti-anxiety medications, sedatives, and hypnotics (including Xanax, Valium, Ambien): Contracted pupils; drunk-like, slurred speech, difficulty concentrating, clumsiness; poor judgment, drowsiness, slowed breathing.
Stimulants (including Ritalin, Concerta, Adderall, and Dexedrine): Dilated pupils, reduced appetite; agitation, anxiety, irregular heartbeat, high body temperature; insomnia, paranoia.